Reuters Health Information (2005-10-06): Didanosine plus ribavirin can be toxic in HIV patients treated for hepatitis C
Didanosine plus ribavirin can be toxic in HIV patients treated for hepatitis C
Last Updated: 2005-10-06 13:21:17 -0400 (Reuters Health)
NEW YORK (Reuters Health) - The use of didanosine in
HIV patients receiving hepatitis C virus (HCV) therapy with interferon
and ribavirin increases the risk of symptomatic mitochondrial toxicity,
according to French researchers.
"Clinicians should be aware of the potential overlapping toxicity of
treatments for HCV and HIV infection," lead investigator Dr. Firouze
Bani-Sadr told Reuters Health. "If the two treatments must be
administered concomitantly, didanosine should be avoided. Ribavirin is
known to enhance didanosine phosphorylation. "
In the September 1st issue of the Journal of Acquired
Immunodeficiency Syndromes, Dr. Bani-Sadr of Hopital Saint Antoine,
Paris and colleagues note that there have been reports that HCV therapy
can cause symptomatic mitochondrial toxicity in HIV patients receiving
highly active antiretroviral therapy.
To evaluate associated risk factors, the researchers reviewed data
on HIV and HCV coinfected patients taking part in a trial of interferon
and ribavirin treatment.
Eleven of 283 patients who received at least one dose of HCV
treatment developed symptomatic mitochondrial toxicity. This manifested
itself as symptomatic hyperlactatemia in six patients and pancreatitis
in five patients.
The overall incidence was 47.5 per 1000 patient-years. In patients
receiving didanosine, however, the incidence was 200.2 per 1000
patient-years. With didanosine, there was a 46-fold increase in the
relative risk of symptomatic mitochondrial toxicity. No increase was
seen in patients on regimens that did not contain didanosine.
Given these findings, the researchers conclude that coadministration
of ribavirin and didanosine should be avoided, "if unavoidable," they
add, "patients should be monitored closely for signs of mitochondrial
J Acquir Immune Defic Syndr 2005;40:47-52.